Alert archive / Arizona / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 11, NWS Phoenix, AZ

July 9, 2011Maricopa County, Arizona

NWS Phoenix, AZ issued this severe thunderstorm warning at Jul 9, 2011, 6:47 PM MST for Maricopa County, Arizona. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 9, 2011, 6:47 PM MST (01:47 UTC)
Expired
Jul 9, 2011, 7:22 PM MST
In force
35 min
Issued by
NWS Phoenix, AZ
Area
Storm-based polygon

County Maricopa County, AZ

The radar

The Phoenix radar (KIWA), 77 km from the middle of the area, began a volume at 01:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Phoenix, AZ (KPSR), launched 00:00Z, 1.8 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phoenix, AZ at 00:00Z on 2011-07-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 69 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phoenix, AZ at 00:00Z on 2011-07-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 0 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
69 J/kg
Mixed-layer CIN
-79 J/kg
Mixed-layer LCL
3173 m above ground
0-6 km bulk shear
0 kt
0-1 km storm-relative helicity
0 m²/s²
0-3 km storm-relative helicity
0 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

750 
WUUS55 KPSR 100147
SVRPSR
AZC013-100230-
/O.NEW.KPSR.SV.W.0011.110710T0147Z-110710T0230Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PHOENIX AZ
647 PM MST SAT JUL 9 2011

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 730 PM MST

* AT 643 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS  
OF 60 MPH. THIS STORM WAS LOCATED NEAR BIG HORN ON INTERSTATE 8 WEST 
OF EXIT 140...OR ABOUT 16 MILES EAST OF GILA BEND.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  FREEMAN

LAT...LON 3295 11221 3278 11221 3277 11245 3292 11256
TIME...MOT...LOC 0146Z 259DEG 13KT 3287 11242

$$

MEYERS
1 follow-up statement
997 
WWUS55 KPSR 100222
SVSPSR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
722 PM MST SAT JUL 9 2011

AZC013-100229-
/O.CAN.KPSR.SV.W.0011.000000T0000Z-110710T0230Z/
MARICOPA AZ-
722 PM MST SAT JUL 9 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTH CENTRAL MARICOPA COUNTY
IS CANCELLED...

THE THUNDERSTORM THAT PROMPTED THE ISSUANCE OF THE WARNING FOR THE 
AREA OF BIG HORN ALONG INTERSTATE 8...HAS WEAKENED. STRONG GUSTY 
WINDS...UP TO 45 MPH AND PERIODS OF BRIEF HEAVY RAINFALL ARE STILL 
POSSIBLE OVER THE NEXT HOUR.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST
OFFICE.

LAT...LON 3295 11221 3278 11221 3277 11245 3292 11256
TIME...MOT...LOC 0219Z 259DEG 13KT 3289 11228

$$

MEYERS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 2:40 PM MST, 4 hours 7 minutes earlier.

Area forecast discussion, Jul 9, 2:40 PM MST, 4 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PHOENIX AZ
240 PM MST SAT JUL 9 2011

.UPDATE...UPDATED FIRE WX DISCUSSION.

&&

.SYNOPSIS...
THERE IS A CONTINUED CHANCE OF MAINLY AFTERNOON AND EVENING SHOWERS
AND THUNDERSTORMS OVER THE HIGHER TERRAIN EAST AND SOUTHEAST OF THE
GREATER PHOENIX AREA THROUGH MONDAY. THIS MAY CAUSE BLOWING DUST IN
THE SOUTH-CENTRAL ARIZONA DESERTS...MAINLY SOUTHEAST OF PHOENIX IN
THE LATE AFTERNOON AND EVENING HOURS. A DRIER SOUTHWEST FLOW ALOFT
SETTING UP NEXT WEEK WILL LIMIT THUNDERSTORMS TO THE HIGHER TERRAIN
EAST OF PHOENIX BY TUESDAY.

&&

.DISCUSSION...
STORMS BEGINNING TO FORM OVER NORTHERN AND EASTERN ARIZONA AS OF
1PM. ONE LONE STORM SOUTH OF PHOENIX AT THE MOMENT...CONVECTIVE
INITIATION IS IN GOOD AGREEMENT WITH 12Z MODELS AS WELL AS 18Z NAM.
FOR THE REMAINDER OF THE AFTERNOON AND EVENING HOURS...I STILL THINK
THAT STORMS WILL FOCUS MAINLY ACROSS THE HIGHER TERRAIN. MODEL /NAM
AND GFS BUFR/ SOUNDINGS CONTINUE TO SHOW LITTLE INSTABILITY IN THE
BOUNDARY LAYER ACROSS THE DESERT FLOORS AND THE PRIMARY IMPACTS
ACROSS THE PHOENIX METRO AREA WOULD BE GUSTY WINDS AND AREAS OF
BLOWING DUST. SREF MLCAPES BARELY APPROACH 500 J/KG ACROSS THE
DESERTS THIS EVENING...HARD TO IMAGINE MUCH CONVECTION WITH SUCH
LIMITED INSTABILITY.  I INTRODUCED A MENTION OF BLOWING DUST THIS
EVENING AROUND CASA GRANDE AND MARICOPA BUT KEPT POPS IN THE 10-20
PERCENT RANGE. HIGHER POPS AROUND 30-40 PERCENT SEEM REASONABLE
AROUND GLOBE WHERE STORMS HAVE ALREADY PRODUCED MEASURABLE RAINFALL.
GIVEN THE 700-300MB FLOW OUT OF THE SOUTH-SOUTHEAST...I DO NOT
ENVISION ANY STORMS PROPAGATING OFF THE RIM INTO THE FORECAST AREA.

MUCH OF THE SAME FOR TOMORROW AS WELL...AS ANOTHER WEAK TROUGH MOVES
THROUGH THE REGION TOMORROW AFTERNOON. BL MOISTURE WILL BE MORE
ELEVATED WITH MIXING RATIOS APPROACHING 10-12 G/KG.
LIKEWISE...MLCAPES ARE MORE IMPRESSIVE BUT STILL ONLY AROUND 750
J/KG ACROSS THE DESERTS WITH HIGHER VALUES ACROSS THE MOUNTAINS.
HIGHER POPS SEEM JUSTIFIED TOMORROW THAN TODAY BUT STILL ONLY IN THE
SLIGHT CHANCE CATEGORY /20 PERCENT/ ACROSS THE DESERTS.

BY MONDAY THE FLOW WILL TAKE ON A MORE SOUTHWESTERLY FLOW ALOFT AS
HIGH PRESSURE MOVES EASTWARD AND AS UPPER LEVEL LOW PRESSURE BEGINS
TO MAKE ITS WAY DOWN THE WEST COAST. SOME MOISTURE WILL REMAIN IN
PLACE ACROSS THE REGION BUT SIGNIFICANT DRYING WILL TAKE PLACE WEST
OF THE COLORADO RIVER. AS A MATTER OF FACT IT MAY BE DIFFICULT TO
GET ANY CONVECTIVE CLOUD OVER ACROSS SOUTHEAST CALIFORNIA EARLY NEXT
WEEK WHEREAS STORMS CONTINUE TO FIRE OFF TO THE EAST.  POPS WERE
REFINED SLIGHTLY TO BETTER DELINEATE THE GRADIENT BETWEEN THE STABLE
AIRMASS OVER SOUTHERN CALIFORNIA AND THE MORE TYPICAL MONSOONAL
AIRMASS OVER EASTERN ARIZONA.

THE DRY AIR AND SOUTHWESTERLY FLOW ALOFT SHOULD MOVE ACROSS THE
ENTIRE FORECAST AREA ON TUESDAY AND /AT LEAST TEMPORARILY/ BREAK UP
THE TYPICAL MONSOONAL PATTERN FOR MID JULY. THE INHERITED FORECAST
OF BELOW NORMAL POPS FOR TUESDAY THROUGH FRIDAY LOOKS VERY
REASONABLE BASED ON LATEST GFS AND EUROPEAN MODELS AND NO CHANGES
WERE MADE.  12Z GUIDANCE INDICATES A RETURN TO A MORE TYPICAL
PATTERN BY NEXT WEEKEND AT THE EARLIEST.

&&

.AVIATION...
SOUTH-CENTRAL ARIZONA INCLUDING KPHX AND KIWA AIRFIELDS...
THUNDERSTORMS THIS AFTERNOON AND THIS EVENING WILL MAINLY BE
CONFINED TO THE HIGHER TERRAIN EAST OF PHOENIX. HOWEVER...ENOUGH
MOISTURE EXISTS FOR AN ISOLATED SHORT-LIVED THUNDERSTORM IN THE
LOWER DESERTS. MEANWHILE...ACTIVITY ACROSS SE AZ IS NOT EXPECTED TO
BE PARTICULARLY STRONG TODAY...SO THE THREAT OF AN OUTFLOW BOUNDARY
OR BLOWING DUST REACHING KPHX IS QUITE LOW. LOOKING AHEAD...SLIGHT
INCREASE IN CONVECTION EXPECTED SUNDAY.

SOUTHEAST CALIFORNIA INCLUDING KIPL...AND KBLH AIRFIELDS...
NO AVIATION WX CONCERNS. WINDS WILL GENERALLY RETAIN A SOUTHERLY
COMPONENT AND REMAIN BELOW 15 KT THROUGH SUNDAY.

AVIATION DISCUSSION NOT UPDATED FOR AMENDED TAFS.

&&

.FIRE WEATHER...
TUESDAY-SATURDAY...A PACIFIC LOW PRESSURE SYSTEM WILL WORK ITS WAY
EASTWARD ACROSS THE INTERMOUNTAIN WEST AND NORTHERN
ROCKIES...RESULTING IN NEAR OR BELOW AVERAGE TEMPERATURES THROUGH
FRI. SOUTHWESTERLY FLOW AHEAD OF THIS LOW WILL BRING DRIER AIR TO
THE REGION ALONG WITH DECREASED RAIN CHANCES. A WARMING AND
MOISTENING TREND IS EXPECTED AGAIN NEXT WEEKEND AS HIGH PRESSURE
BUILDS ACROSS THE SOUTHERN PLAINS.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...

AZ...NONE.

CA...NONE.

&&

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

DISCUSSION...LEINS
AVIATION...HIRSCH
FIRE WEATHER...HIRSCH
Hazardous weather outlook, Jul 9, 5:03 AM MST, 13 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PHOENIX AZ
503 AM MST SAT JUL 9 2011

AZZ021>023-026>028-101215-
WEST CENTRAL DESERTS-NORTHWEST MARICOPA COUNTY-GREATER PHOENIX AREA-
SOUTHWEST DESERTS-SOUTHWEST MARICOPA COUNTY-
NORTHWEST AND NORTH CENTRAL PINAL COUNTY-
503 AM MST SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH-CENTRAL
ARIZONA...SOUTHWEST ARIZONA AND WEST-CENTRAL ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR MAINLY LATE AFTERNOON AND EVENING
THUNDERSTORMS. THE PRIMARY WEATHER HAZARDS WILL BE GUSTY WINDS IN
EXCESS OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CONTINUED SLIGHT CHANCE FOR MAINLY AFTERNOON AND
EVENING THUNDERSTORMS THROUGH MONDAY. A DRYING TREND FROM THE WEST
WILL COMMENCE STARTING TUESDAY AND BY WEDNESDAY THE THREAT FOR
THUNDERSTORMS IS EXPECTED TO BE CONFINED TO THE HIGHER TERRAIN EAST
OF PHOENIX. PRIMARY WEATHER HAZARDS INCLUDE STRONG GUSTY WINDS IN
EXCESS OF 50 MPH...DENSE BLOWING DUST...BRIEF HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ024-101215-
SOUTHERN GILA COUNTY/TONTO NATIONAL FOREST FOOTHILLS-
503 AM MST SAT JUL 9 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST-CENTRAL
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS. THE
PRIMARY WEATHER HAZARDS ARE GUSTY WINDS IN EXCESS OF 45 MPH...LOCALLY
HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THERE WILL BE A CONTINUED CHANCE FOR AFTERNOON AND EVENING
THUNDERSTORMS EVERY DAY THROUGH TUESDAY. AFTER THAT A DRYING TREND
FROM THE WEST WILL COMMENCE AND THE THREAT FOR THUNDERSTORMS WILL
DECREASE TO JUST A SLIGHT CHANCE...MAINLY ACROSS THE AREAS EAST OF
GLOBE. PRIMARY WEATHER HAZARDS INCLUDE GUSTY WINDS IN EXCESS OF 45
MPH...LOCALLY HEAVY RAIN AND DEADLY CLOUD TO GROUND LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

AZZ020-025-CAZ030>033-101215-
LOWER COLORADO RIVER VALLEY AZ-YUMA/MARTINEZ LAKE AND VICINITY-
JOSHUA TREE NATIONAL PARK-LOWER COLORADO RIVER VALLEY CA-
RIVERSIDE COUNTY/EASTERN DESERTS-IMPERIAL COUNTY-
503 AM MST SAT JUL 9 2011 /503 AM PDT SAT JUL 9 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EXTREME SOUTHWEST
ARIZONA...EXTREME WEST-CENTRAL ARIZONA...EXTREME SOUTHEAST CALIFORNIA
AND SOUTHEAST CALIFORNIA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A SLIGHT CHANCE FOR AFTERNOON AND EVENING THUNDERSTORMS
WITH THE BEST THREAT LOCATED OVER HIGHER TERRAIN OF JOSHUA TREE
NATIONAL PARK. THE PRIMARY WEATHER THREATS ARE GUSTY WINDS IN EXCESS
OF 50 MPH...DENSE BLOWING DUST AND SAND...BRIEF HEAVY RAIN AND DEADLY
CLOUD TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO WEATHER HAZARDS ARE EXPECTED.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

SPOTTER ACTIVATION WILL NOT BE NEEDED.

NATIONAL WEATHER SERVICE PHOENIX IS ON THE INTERNET AT

WEATHER.GOV/PHOENIX

In the hours before

Special weather statement, Jul 9, 12:57 PM MST, 5 hours 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
1257 PM MST SAT JUL 9 2011

AZZ024-092100-
GILA AZ-
1257 PM MST SAT JUL 9 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL GILA COUNTY IN EAST CENTRAL ARIZONA

UNTIL 200 PM MST

AT 1251 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM NEAR GLOBE...MOVING NORTH AT 5 MPH.

WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
HEAVY RAIN. SPOTTER REPORTS INDICATE A HALF INCH OF RAIN HAS ALREADY
OCCURRED WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
   CLAYPOOL...
   GLOBE...
   MIAMI...

IF THIS STORM INTENSIFIES...A WARNING MAY BE NEEDED. STAY TUNED TO
NOAA WEATHER RADIO...LOCAL RADIO OR TV FOR THE LATEST UPDATES.

LAT...LON 3350 11086 3352 11062 3330 11066 3330 11084
TIME...MOT...LOC 1957Z 194DEG 5KT 3339 11074

LEINS
Special weather statement, Jul 9, 6:33 PM MST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PHOENIX AZ
633 PM MST SAT JUL 9 2011

AZZ027-100215-
MARICOPA AZ-
633 PM MST SAT JUL 9 2011

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN PHOENIX HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTH CENTRAL MARICOPA COUNTY IN SOUTH CENTRAL ARIZONA

UNTIL 715 PM MST

AT 625 PM MST...NATIONAL WEATHER SERVICE METEOROLOGISTS DETECTED A
STRONG THUNDERSTORM 6 MILES WEST OF BIG HORN...MOVING NORTHEAST AT 10
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
BRIEF HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...BIG HORN...AND OTHER LOCATIONS ALONG
INTERSTATE 8 BETWEEN FREEMAN AND GILA BEND.

LOCALLY DENSE BLOWING DUST IS POSSIBLE. IF YOU ENCOUNTER BLOWING DUST
WHILE DRIVING...PULL OVER AS FAR OFF THE ROADWAY AS POSSIBLE AND
PARK. TURN OFF YOUR HEADLIGHTS AND KEEP YOUR FOOT OFF THE BRAKE.

LAT...LON 3299 11250 3293 11228 3280 11239 3291 11263
TIME...MOT...LOC 0132Z 239DEG 9KT 3288 11247

MEYERS

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 9, 6:33 PM MSTSpecial Weather StatementPSRMaricopa42 min
Jul 9, 8:09 PM MSTAreal Flood AdvisoryPSRGila, Maricopa, Pinal111 min
Jul 9, 8:17 PM MSTDust Storm WarningPSR103 min
Jul 10, 2:22 PM MSTSevere Thunderstorm WarningPSRMaricopa53 min
Jul 10, 3:01 PM MSTSpecial Weather StatementPSRMaricopa59 min
Jul 10, 3:54 PM MSTDust Storm WarningPSR66 min
Jul 10, 4:32 PM MSTSpecial Weather StatementPSRMaricopa43 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.